Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

December 30, 2021Evans County, Georgia

NWS Charleston, SC issued this special weather statement at Dec 30, 2021, 3:14 PM EST for Evans County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2021, 3:14 PM EST (20:14 UTC)
Expired
Dec 30, 2021, 3:45 PM EST
In force
31 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

County Evans County, GA

The radar

The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2021-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2021-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WWUS82 KCHS 302014
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
314 PM EST Thu Dec 30 2021

GAZ115-302045-
Evans-
314 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS COUNTY... 	

At 313 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Bellville, or near Claxton, moving east at
25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of this storm include...
Claxton, Hagan, Daisy and Bellville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3227 8188 3223 8181 3220 8181 3217 8178
      3213 8178 3211 8176 3209 8172 3204 8177
      3205 8189 3207 8197 3221 8201
TIME...MOT...LOC 2013Z 263DEG 22KT 3209 8196 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

NED

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 12:47 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 30, 12:47 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1247 PM EST Thu Dec 30 2021

.SYNOPSIS...
High pressure will generally prevail until a strong cold front
moves through Sunday. Much colder high pressure will then
return into the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
We made some minor changes to the POP/Wx grids based on radar
trends and the new round of models. Otherwise, the mid-levels
consist of southwesterly flow overhead. At the surface, the
main frontal zone is displaced well to the west and northwest
of the forecast area, but a large warm sector will persist.
Within the warm sector, there is a notable surge of low-level
ThetaE progged for this afternoon that will help to focus the
potential for thunderstorm development from west to east into
the forecast area. Likewise, the area of upstream convection
will continue to draw approach our area this afternoon. High
temperatures are still on track to hit the upper 70s to lower
80s. This should allow for plentiful surface destabilization
across the forecast area. Through the mid to late afternoon,
the best coverage should be across southeast South Carolina with
this zone of coverage then gradually slipping further south
into the evening. Southwest winds will remain breezy, gusting
to around 20 mph.

Severe potential: Thunderstorms will overspread the area from
the west this afternoon and evening. There will be the
potential for isolated severe weather. SPC Mesoscale Analysis
indicates MLCAPE values 1,000-1,500. This instability will be
coincident with bulk shear on the order of 40-50 kt. Wind
profiles don't show too much veering, though there should be
enough in the low-levels to help produce some interesting storm
structure and a low end tornado threat. The main risk remains
damaging winds. Though, colder temperatures aloft could also
lead to some hail.

Tonight: Showers and isolated thunderstorms will persist for
much of the evening before the focus shifts offshore through the
overnight. There will still be a potential for severe
thunderstorms in the evening, but that threat will steadily
diminish with time as instability wanes. Expect yet another very
mild night with lows remaining well above normal high
temperatures for late December.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Friday and Saturday: At the surface, a stalled front will
remain positioned north of the forecast area Friday before
lifting north as a warm front Saturday. Aloft, a mid-level
anticyclone positioned south of the Florida Keys will produce
slight ridging over the forecast area. Isolated to scattered
showers are possible Friday as the aforementioned front lingers
in the vicinity. Saturday features a dry forecast. Temperatures
will continue to be well above normal. The high temperature
forecast features upper 70s to near 80. Overnight lows are
forecast to be in the mid 60s. These temperatures could break
record highs as well as record high minimums. See the Climate
section for more details.

Sunday: A potent mid to upper-level trough will swing through
the eastern CONUS accompanied by its surface low pressure
system. The low pressure system will remain far north of the
forecast area, however it's associated cold front will advance
through the region. Models have been consistent in bringing a
band of showers and thunderstorms through the forecast area,
most likely in the afternoon or evening hours. Model trends will
need to be monitored for the potential for strong to even
severe thunderstorms associated with this front. While ML CAPE
values are predicted to be less than 1000 J/kg, this system has
some impressive dynamics and forcing that could contribute to
the formation of strong to severe thunderstorms. Both the GFS
and the ECMWF have lifted index values that would support a
marginally to moderately unstable environment, along with K
Index values between 30 and 35C, indicative of the potential for
thunderstorm formation. Flooding rainfall is not a major
concern, as models are depicting this system to be fast moving,
therefore any heavy rainfall should be short lived. Temperatures
are forecast in the mid 70s, with some upper 70s along the
Altamaha River. Dew points will be in the mid 60s, a rather
juicy airmass for late December. Temperatures post FROPA will
plummet, with overnight lows much colder - mid to upper 30s
across the region, with a few far inland locations below
freezing.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure will build in at the surface and persist through
late week, when a cold front could approach the region. Broad
troughing will prevail aloft. A much cooler and drier airmass
will be in place through the first part of the week, before
warming to above normal by Thursday. Prevailing high pressure
will support a dry forecast until late in the period when
isolated showers are possible with an approaching cold front.
Temperatures to start the week will be in the 50s, warming to
the upper 60s by the end of the period. Overnight lows will
follow the same warming trend, starting off near or even below
freezing and warming to the 40s by the end of the period.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: Periods of MVFR ceilings and gusty winds will persist
through this afternoon. Showers and occasional thunderstorms
are expected late this afternoon into the evening. The more
likely impacts are for KCHS and KJZI, where we have a TEMPO
group. Though, amendments probably will be needed for all of
the TAFs based on future radar trends. The showers/thunderstorms
end after midnight. Then, ceilings are expected to drop to IFR
and persist through daybreak Friday.

Extended Aviation Outlook: Flight restrictions are possible in
morning low stratus/fog Friday and Saturday as well as with
showers/thunderstorms Sunday. A strong cold front moving through
Sunday will also cause gusty southwesterly winds.

&&

.MARINE...
Today through tonight: Southwest flow will prevail across the
local waters through tonight, with wind speeds mostly peaking
around 15 knots. Speeds into the 15-20 knot range will be
possible at times, mainly for the Charleston County waters and
the outer Georgia waters. Seas will average 2-3 feet most of the
time, but could be up to 4 feet during the periods of strongest
winds. Also of note, thunderstorms could develop across land
areas this afternoon and then move to the coast and across the
coastal waters through the evening hours. Strong wind gusts and
lightning will be the main threats.

Friday through Tuesday: The coastal waters will remain on the
northwestern periphery of surface high pressure through
Saturday. A strong cold front will move through on Sunday. High
pressure will build back in Monday. Tranquil marine conditions
will prevail through Saturday. Starting Saturday night, ahead of
the strong cold front, winds will begin to surge and marine
conditions will deteriorate. Small Craft Advisories will likely
be needed for most, if not all, of the coastal waters, including
the Charleston Harbor. There is the potential for some Gale
force winds overnight Saturday into Sunday. Trends will need to
be monitored. Conditions will slowly improve Monday into
Tuesday.

Sea fog: A warm and moist air mass will remain in place across
the local Atlantic waters into Sunday and as a result some sea
fog could eventually develop over the cooler near shore waters.
Also, some land fog could advect into the marine area. Dense Fog
Advisories will be possible if any dense fog develops and
becomes widespread enough.

&&

.CLIMATE...
Record Daily High Max Temps

Dec 30:
KCHS 82 (2015)
KCXM 78 (2015)
KSAV 83 (2015)

Dec 31:
KCHS 78 (1996, 1984)
KCXM 77 (1996)
KSAV 80 (2015, 1973)

Jan 1:
KCHS 80 (1952)
KCXM 78 (1952)
KSAV 83 (2019)

Jan 2:
KCHS 81 (2017)
KCXM 77 (1952, 1916)
KSAV 79 (2019, 2017, 1952)

Record Daily High Min Temps

Dec 31:
KSAV 66 (2015)

Jan 1:
KCHS 61 (2019, 1973)
KCXM 62 (2019)
KSAV 62 (2019)

Record Warmest Decembers

KCHS 63.5 (2015), 58.8 (1971), 57.1 (1984)
KCXM 63.4 (2015), 61.3 (1931), 59.5 (1971)
KSAV 64.2 (2015), 62.8 (1931), 60.6 (1971)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM
MARINE...CPM
CLIMATE...
Hazardous weather outlook, Dec 30, 3:46 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
346 AM EST Thu Dec 30 2021

AMZ330-GAZ087-088-099>101-SCZ040-042>045-047>052-310900-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
346 AM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Isolated thunderstorms are expected to move
into portions of southeast South Carolina and southeast Georgia later
today. Damaging wind gusts will be the primary threat, but there will
also be a low end tornado threat as well. The primary time period for
severe thunderstorms will be late this afternoon through the early
evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-310900-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
346 AM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales: A strong cold front is expected to move through the Atlantic
coastal waters Sunday night. Behind the front, strong winds are
expected to develop with a period gale force gusts possible. Gale
Watches and Warnings could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ114>119-137>141-310900-
Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-
346 AM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Dec 30, 2:46 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Charleston SC
246 PM EST Thu Dec 30 2021

SCZ045-302015-
Inland Berkeley-
246 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

At 245 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Southern Lake Moultrie, or 7 miles northwest
of Moncks Corner, moving east at 35 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Moncks Corner, Saint Stephen, Bonneau, Jamestown, Southern Lake
Moultrie, Eadytown, Cross and Northern Lake Moultrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Moultrie should seek safe harbor immediately. If
caught on the open water, stay as low as possible and wear a personal
flotation device. Remember, if you can hear thunder you are at risk
for being struck by lightning.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3343 7987 3343 7988 3340 7986 3337 7980
      3338 7979 3332 7974 3332 7970 3330 7965
      3321 7964 3319 8015 3342 8015 3344 7988
TIME...MOT...LOC 1945Z 264DEG 32KT 3329 8007

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Dec 30, 2:56 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Charleston SC
256 PM EST Thu Dec 30 2021

GAZ114-302030-
Tattnall-
256 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL COUNTY...

At 256 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Reidsville, moving east at 35 mph.

HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Reidsville, Collins, Manassas, Gordonia Altamaha State Park and
Mendes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3211 8220 3216 8218 3219 8219 3220 8201
      3208 8198 3201 8183 3200 8184 3197 8222
TIME...MOT...LOC 1956Z 264DEG 31KT 3207 8213

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

NED
Special weather statement, Dec 30, 3:14 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
314 PM EST Thu Dec 30 2021

GAZ115-302045-
Evans-
314 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS COUNTY...

At 313 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Bellville, or near Claxton, moving east at
25 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of this storm include...
Claxton, Hagan, Daisy and Bellville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3227 8188 3223 8181 3220 8181 3217 8178
      3213 8178 3211 8176 3209 8172 3204 8177
      3205 8189 3207 8197 3221 8201
TIME...MOT...LOC 2013Z 263DEG 22KT 3209 8196

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

NED

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 2:46 PM ESTSpecial Weather StatementCHSBerkeley29 min
Dec 30, 3:25 PM ESTSpecial Weather StatementCHSAllendale35 min
Dec 30, 4:00 PM ESTSpecial Weather StatementCHSColleton30 min
Dec 30, 4:11 PM ESTSevere Thunderstorm WarningCHSColleton25 min
Dec 30, 4:27 PM ESTSpecial Weather StatementCHSAllendale48 min
Dec 30, 4:49 PM ESTSpecial Weather StatementCHSBerkeley26 min
Dec 30, 4:55 PM ESTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester32 min
Dec 30, 5:40 PM ESTSpecial Weather StatementCHSHampton35 min
Dec 30, 2:56 PM ESTSpecial Weather StatementCHSTattnall34 min
Dec 30, 4:39 PM ESTSpecial Weather StatementCHSTattnall36 min
Dec 30, 5:05 PM ESTTornado WarningCHSEvans, Tattnall25 min
Dec 30, 5:23 PM ESTSpecial Weather StatementCHSEvans37 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.